Large Cliques in Hypergraphs with Forbidden Substructures


A result due to Gyárfás, Hubenko, and Solymosi (answering a question of Erdős) states that if a graph G on n vertices does not contain K2,2 as an induced subgraph yet has at least \(c\left(\begin{array}{c}n\\ 2\end{array}\right)\) edges, then G has a complete subgraph on at least \(\frac{c^2}{10}n\) vertices. In this paper we suggest a “higher-dimensional” analogue of the notion of an induced K2,2 which allows us to generalize their result to k-uniform hypergraphs. Our result also has an interesting consequence in discrete geometry. In particular, it implies that the fractional Helly theorem can be derived as a purely combinatorial consequence of the colorful Helly theorem.

This is a preview of subscription content, log in to check access.


  1. [1]

    H. Abbott and M. Katchalski: A Turán type problem for interval graphs, Discrete Math.25 (1979), 85–88

    MathSciNet  Article  Google Scholar 

  2. [2]

    N. Alon, G. Kalai, J. Matoušek and R. Meshulam: Transversal numbers for hypergraphs arising in geometry, Adv. in Appl. Math.29 (2002), 79–101.

    MathSciNet  Article  Google Scholar 

  3. [3]

    N. Amenta, J. A. De Loera and P. Soberán: Helly’s theorem: new variations and applications, in: Algebraic and geometric methods in discrete mathematics, Contemp. Math. 685 (2017), 55–95.

    MathSciNet  Article  Google Scholar 

  4. [4]

    I. Bárány: A generalization of Caratháeodory’s theorem, Discrete Math.40 (1982), 141–152.

    MathSciNet  Article  Google Scholar 

  5. [5]

    J. Eckhoff: An upper-bound theorem for families of convex sets, Geom. Dedicata19 (1985), 217–227.

    MathSciNet  Article  Google Scholar 

  6. [6]

    J. Eckhoff: Helly, Radon, and Caratháeodory Type Theorems, in: Handbook of Convex Geometry, Part A, North-Holland (1993), 389–448.

    Google Scholar 

  7. [7]

    P. Erdős and M. Simonovits: A limit theorem in graph theory, Studia Sci. Math. Hungar.1 (1966), 51–57.

    MathSciNet  MATH  Google Scholar 

  8. [8]

    P. Erdős and A. Stone: On the structure of linear graphs, Bull. Amer. Math. Soc.52 (1946), 1087–1091.

    MathSciNet  Article  Google Scholar 

  9. [9]

    G. Fløystad: The colorful Helly theorem and colorful resolutions of ideals, J. Pure Appl. Algebra215 (2011), 1255–1262

    MathSciNet  Article  Google Scholar 

  10. [10]

    Z. Füredi and M. Simonovits: The History of Degenerate (Bipartite) Extremal Graph Problems, in: Erdős Centennial, Bolyai Soc. Math. Stud. 25 (2013), 169–264.

    MathSciNet  Article  Google Scholar 

  11. [11]

    A. Gyárfás, A. Hubenko, and J. Solymosi: Large cliques in C4-free graphs, Combinatorica22 (2002) 269–274.

    MathSciNet  Article  Google Scholar 

  12. [12]

    A. Gyárfás and G. N. Sárközy: Cliques in C4-free graphs of large minimum degree, Period. Math. Hungar.74 (2017), 73–78.

    MathSciNet  Article  Google Scholar 

  13. [13]

    A. Hatcher: Algebraic Topology, Cambridge University Press, 2002.

    Google Scholar 

  14. [14]

    E. Helly: Über mengen konvexer körper mit gemeinschaftlichen punkte, Jahresber. Deutsch. Math.-Verein.32 (1923), 175–176.

    MATH  Google Scholar 

  15. [15]

    G. Kalai: Intersection patterns of convex sets, Israel J. Math.48 (1984), 161–174.

    MathSciNet  Article  Google Scholar 

  16. [16]

    G. Kalai and R. Meshulam: A topological colorful Helly theorem, Adv. Math.191 (2005), 305–311.

    MathSciNet  Article  Google Scholar 

  17. [17]

    M. Katchalski and A. Liu: A problem of geometry in ℝn, Proc. Amer. Math. Soc.75 (1979), 284–288.

    MathSciNet  MATH  Google Scholar 

  18. [18]

    M. Kim: A note on the colorful fractional Helly theorem, Discrete Math.340 (2017), 3167–3170.

    MathSciNet  Article  Google Scholar 

  19. [19]

    T. Kővári, V. Sás, and P. Turán: On a problem of K. Zarankiewicz, Colloquium Math.3 (1954), 50–57.

    MathSciNet  Article  Google Scholar 

  20. [20]

    P.-S. Loh, M. Tait, C. Timmons, and R. M. Zhou: Induced Turán numbers, Combin. Probab. Comput.27 (2018), 274–288.

    MathSciNet  Article  Google Scholar 

  21. [21]

    J. Matoušek: Lectures on Discrete Geometry, Springer GTM 212, 2002.

    Google Scholar 

  22. [22]

    P. Turán: On an extremal problem in graph theory (in Hungarian), Mat. Fiz. Lapok48 (1941), 436–452.

    MathSciNet  Google Scholar 

Download references


The author thanks Xavier Goaoc, Seunghun Lee, and two anonymous referees for pointing out some mistakes and making several other useful comments which greatly improved this manuscript.

Author information



Corresponding author

Correspondence to Andreas F. Holmsen.

Additional information

Supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (NRF-2016R1D1A1B03930998).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Holmsen, A.F. Large Cliques in Hypergraphs with Forbidden Substructures. Combinatorica 40, 527–537 (2020).

Download citation

Mathematics Subject Classification (2010)

  • 05C35
  • 05C65
  • 52A35